Opiate Withdrawal Symptoms

Marcelina Hardy, MSEd, BCC
Woman experiencing opiate withdrawal symptoms

Opiate withdrawal symptoms or "dopesickness" may be uncomfortable and painful, but they are not life threatening. Understanding what you will feel when you reduce or stop taking an opiate can help you get through the withdrawal process.

Opiate Withdrawal Symptoms: Psychology and Physical Effects

Opiate withdrawal symptoms include psychological and physical effects. Your mind will think that you can't live without the drug; this will give you intense cravings that can make you feel anxious and irritable. The physical effects are also difficult to deal with and are the reason why many people become addicted to opiates. Once you begin taking an opiate, your body begins to build up a tolerance to it. This means you have to take a higher dosage to achieve the same effects from the drug. The higher your tolerance is for the drug, the more intense your withdrawal symptoms will be since your body has to detox more of the drug to return to its normal state.

The following are some of the physical withdrawal symptoms you may experience when you stop or reduce an opiate's dosage:

  • Muscle aches
  • Insomnia
  • Runny nose
  • Yawning
  • Sweating
  • Tearing
  • Abdominal cramping
  • Dilated pupils
  • Nausea and vomiting
  • Goose bumps
  • Diarrhea

Why People Are Unsuccessful at Withdrawal from Opiates

The main reason why people are unsuccessful at withdrawing from opiates is that the physical symptoms are very unpleasant. You will feel uncomfortable, ill and in pain. However, if you are able to make it through the symptoms (lasting approximately 14 days), you'll finally be on the road to recovery.

Reducing Withdrawal Symptoms

If you're thinking of stopping or reducing opiates, but fear the withdrawal symptoms associated with it, there is something you can do to reduce the severity of the physical effects. Titrating off or slowly weaning yourself off the drug will help your body return to its normal state more easily with less risk of making you feel ill. This is because your body is still getting the drug, so it's not such a shock to your system. Once you get to a low dose, you can completely stop taking the drug with minimal withdrawal symptoms.

Beware of Overdose

Many people who go back to taking opiates when they are unsuccessful at withdrawing from them overdose on their drug of choice. This happens because people take the last dosage they were taking before they began withdrawing from the opiate. The problem is that since they did stop taking the opiate for some time, their body doesn't have the tolerance to the drug as it did when they were taking the opiate regularly; this means that the higher dose is too much for their body to deal with all at once.

Therefore, keep in mind that if you do decide to continue your opiates drug use, begin with a much lower dose than you took before withdrawing. If you don't experience the effects you were hoping for, you can then increase the dosage slowly.

Support for Opiate Withdrawal

Support during opiate withdrawal is important. Reach out to family and friends so they can help you through the days when you want to give up. It also might be helpful to surround yourself with people who have gone or are going through what you are experiencing. You can attend SMART Recovery (Self-Management And Recovery Training) and Narcotics Anonymous meetings. If you need drug addiction treatment, there are many drug rehab programs available to help you.

Was this page useful?
Opiate Withdrawal Symptoms